Alabama, 2024Damaging Wind in Alabama, September 1, 2024
September 1, 2024 · NWS HUN · 1 event in 1 county or zone
A complex of thunderstorms dropped southeast into north Alabama from middle and western Tennessee during the midday hours. A well defined gust front pushed south from these thunderstorms producing strong and gusty winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $500
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A complex of thunderstorms dropped southeast into north Alabama from middle and western Tennessee during the midday hours. A well defined gust front pushed south from these thunderstorms producing strong and gusty winds. A couple of trees were knocked down as a result in Colbert County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Sep 1, 10:38 AM CST, 2 hours 35 minutes earlier.
Area forecast discussion, Sep 1, 10:38 AM CST, 2 hours 35 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
1138 AM CDT Sun Sep 1 2024
...New AVIATION...
.NEAR TERM...
(Rest of Today)
Issued at 1025 AM CDT Sun Sep 1 2024
Over the course of the day, the general synoptic weather pattern
across the TN Valley will become increasingly influenced by an
amplifying longwave trough extending from eastern Canada southward
into the Great Lakes and northeastern CONUS. As this occurs, mid-
level flow will gradually veer from WSW to WNW, supporting a more
pronounced southeastward storm motion compared to the weak
steering currents we have experienced the past couple of days.
If sufficient breaks in the overcast altostratus layer can occur
later this morning to permit weak destabilization of the local
boundary layer, then a few thunderstorms could develop as early as
16-18Z (primarily north of the TN River). However, the most
likely scenario is that clusters of convection, currently in
progress along a pre-existing surface trough/remnant cold front
extending from northern AR into the central Appalachians, will
spread southeastward with time as this boundary is overtaken by a
stronger cold front extending southwestward from a deepening low
over Quebec. Present indications are that this activity will
impact our CWFA during the afternoon hours before exiting early
this evening. As alluded to earlier, storm intensity will be
dictated by the amount of insolation realized prior to the arrival
of convection, but at this point forecast soundings depict weaker
low-level lapse rates and CAPE (1000-1500 J/kg) compared to
previous days, as high temps may only reach the m-u 80s. If this
is indeed the case, the risk for microbursts will be lower, but
frequent lightning and locally heavy rainfall may still occur in
the most intense cells.
&&
.SHORT TERM...
(Tonight through Wednesday)
Issued at 147 AM CDT Sun Sep 1 2024
After the aforementioned cold front moves through, dry air is
forecast to move in behind it as sfc high pressure filters in
from the north. This will be short-lived as low to medium chances
(20-40%) of shower/storms return Tuesday and Wednesday due to a
series of upper level shortwaves forecast to move across the TN
Valley. During this time, highs are forecast to begin a cooling
trend for the remainder of the week as the effects of the cold
front are felt with highs reaching the mid 80s to low 90s Tuesday
then peaking in the low 80s Wednesday. A low chance of fog exists
at the end of the TAF period, however, confidence is too low to
include it in the TAF at this time.
&&
.LONG TERM...
(Wednesday night through Saturday)
Issued at 147 AM CDT Sun Sep 1 2024
The medium range models differ late next week, mainly due to timing
and the corresponding rain chances. The ECMWF is forecasting a
shortwave in the Ozarks through TX to shift slowly east. This
produces widespread precipitation (both warm and cool sector) as
moist southerly low level flow develops in advance of the trough. The
GFS is slower, and also keeps a deeper low level ridge and
dry/stable airmass more locked into the southeast U.S. This would
delay the onset of precipitation until Day 5. In any event, there is
a bit more agreement on the 00Z GFS run with the previous ECWMF. The
NBM keeps a wetter trend going and will not divert at this point.
Temperatures will be near or slightly below normals, with highs in
the lower to middle 80s and lows mainly in the 60s.
&&
.AVIATION...
(18Z TAFS)
Issued at 1138 AM CDT Sun Sep 1 2024
Prevailing conditions will remain VFR at the HSV/MSL terminals
this aftn, with gradual development of few-sct stratocu and high-
based Cu anticipated beneath a broken layer of As. However,
SHRA/TSRA occurring along a prefrontal sfc trough will spread
southeastward with time (from western/Middle TN), and may impact
the terminals btwn 19-23Z. TEMPO groups for MVFR cig/vsby
reductions have been included during this timeframe, and AWWs for
lightning may be required as well. Lingering precipitation will
spread southeastward and diminish btwn 0-3Z, with a notable
clearing trend expected by 2Z, followed by SKC conds around 9Z.
This, coupled with abundant boundary layer moisture and generally
light winds will set the stage for early development of BR/FG
(some of which could become locally dense and result in IFR vsby
reductions btwn 9-14Z). Fog will lift/scatter by 14Z as NE flow
strengthens, with a few fair-weather Cu possible toward the end of
the TAF period.
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...None.
TN...None.
&&
NEAR TERM...70/DD
SHORT TERM...HC
LONG TERM...17
AVIATION...70/DD
In the hours before
Special weather statement, Sep 1, 1:05 PM CST, 8 minutes before
Special Weather Statement
National Weather Service Huntsville AL
205 PM CDT Sun Sep 1 2024
TNZ076-096-011930-
Moore TN-Lincoln TN-
205 PM CDT Sun Sep 1 2024
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL MOORE AND LINCOLN
COUNTIES THROUGH 230 PM CDT...
At 205 PM CDT, Doppler radar was tracking a strong thunderstorm near
Fayetteville, moving east at 20 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Fayetteville, Lynchburg, Tims Ford Lake, Mulberry, Howell,
Belleville, Dellrose, Belleview, Lois, and Mimosa.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3529 8627 3528 8628 3528 8627 3502 8653
3511 8683 3526 8683 3526 8680 3525 8675
3531 8668
TIME...MOT...LOC 1905Z 274DEG 19KT 3518 8668
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
RADThunderstorm Wind, Colbert
- When
- September 1, 1:13 PM CST
- Where
- Colbert County, 1.6 mi WNW of Barton
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 34.736, -87.907
A tree was knocked down at 85 Blue Ridge Drive in Cherokee.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, September 1 to 4, 20245 deaths · 4 events
- Heat in Nevada, September 1 to 2, 20243 deaths · 1 event
- Wildfire in Washington, September 1 to 30, 2024$100 million · 1 event
- Flash Flooding and Flood in Texas, September 1 to 3, 20241 death · 16 events
- Wildfire in Oregon, September 1 to 15, 2024$4.0 million · 1 event
- Wildfire in Washington, September 1 to 3, 2024$3.7 million · 1 event
- Wildfire in Idaho, September 1 to 30, 2024$2.0 million · 1 event
- Flash Flooding and Damaging Winds in North Carolina, September 1, 2024$54,000 · 50 kt wind · 12 events
- Drought in West Virginia, September 1 to 30, 202440 events
- Damaging Wind in Indiana, September 1, 2024$60,000 · 56 kt wind · 1 event
- Drought in Tennessee, September 1 to 30, 202435 events
- Damaging Wind in Guam, September 1, 2024$43,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1216305.